ASRA Guidelines: Herbal Supplementation
Last updated: 05/26/2019
According to the American Society of Regional Anesthesia and Pain Medicine (ASRA), “The use of herbal medications does not create a level of risk that will interfere with the performance of neuroaxial block. We recommend against the mandatory discontinuation of these medications or avoidance of regional anesthetic techniques in patient in whom these medications have been administered.”1
ASRA’s recommendation for herbal supplementation is graded as a 1C (strong recommendations; some key evidence supporting the recommendation is of low quality). Despite the widespread use of herbal medications, there are few controlled clinical trials supporting the efficacy or investigating adverse effects of the supplementations on surgical patients. However, there are several isolated case reports, which illustrate their potentially dramatic clinical effects. For example, Rose et al described an instance of spontaneous spinal epidural hematoma leading to paraplegia caused by a qualitative platelet disorder in the setting of excessive garlic ingestion.2 Additionally, there are several published cases of clinically significant hemorrhage related to Gingko Biloba ingestion. Vale S et al published a report of a 61-year-old man who presented with a subarachnoid hemorrhage assumed to be caused by his Gingko Biloba ingestion over the previous six months.3
- Rose, K D, et al. Spontaneous Spinal Epidural Hematoma with Associated Platelet Dysfunction from Excessive Garlic Ingestion. Neurosurgery, 1990, p. 880., doi:10.1097/00006123-199005000-00026. Link
- 3) Vale, Salvador. Subarachnoid Haemorrhage Associated with Ginkgo Biloba. The Lancet, vol. 352, no. 9121, 1998, p. 36., doi:10.1016/s0140-6736(05)79516-7. Link
- Keys to the Cart: January 15, 2020 Link
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.